Colorado, 2018

Wildfire in Colorado, June 29 to 30, 2018

June 29 to 30, 2018 · NWS PUB · 1 event in 1 county or zone

The Chateau fire was started by humans on June 29, 7 miles northwest of Cripple Creek, CO in Teller County. The fire was 100% contained on July 9, and was determined to be human caused.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Chateau fire was started by humans on June 29, 7 miles northwest of Cripple Creek, CO in Teller County. The fire was 100% contained on July 9, and was determined to be human caused. 1423 acres burned, at least 8 homes and numerous outbuildings were destroyed, and hundreds of people were evacuated. Dry fuels, low RH, and gusty winds helped the fire spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 2:46 PM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 2:46 PM MST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Fri Jun 29 2018

.SHORT TERM...(This evening through Saturday)
Issued at 344 PM MDT Fri Jun 29 2018

...High Fire Danger Continues this Evening...Cold Front through the
Plains late Tonight through Saturday...

Critical fire weather conditions will continue this evening. Dry
southwest flow will result in continued gusty winds and low
humidities.  This will keep areas fires active this evening.  Active
fires will keep areas of heavy smoke in the area.

High based thunderstorms have developed along a dry line across the
southeast Colorado plains from Kim through Lamar.  Primary severe
threats with these storms this evening will be wind gusts to around
60 mph or higher along with the threat of some hail up to about 1
inch in diameter.

Overnight into Saturday, a cold front will shift south through the
plains.  This will bring a shift to northerly winds south through
the plains late this evening into Saturday morning.  Those winds
will then shift to easterly and then southeasterly across the plains
and eastern slopes of the mountains Saturday afternoon.  The models
even have the easterlies moving across the Spring Fire during the
afternoon and evening hours Saturday.  The front will bring much
cooler air to the plains and eastern slopes, some 20-25 degrees
cooler than today and several degrees below average for this time of
year.  Additionally, the front will keep humidities quite a bit
higher over the east on Saturday.  The higher humidities, combined
with lighter, cooler, easterly breezes should help fire fighting
efforts over the east on Saturday.  Models are showing the
development of some showers along and near the mountains late
Saturday afternoon, possibly spreading east across the plains
Saturday evening.  We will have to watch these storms for severe
development this time of year but they could, if we are lucky, bring
some beneficial showers to parts of the area as well.

.LONG TERM...(Saturday night through Friday)
Issued at 344 PM MDT Fri Jun 29 2018

Main longer term meteorological concerns include but are not
limited to temperatures, elevated near critical to critical fire
weather conditions as well as pops/strong to severe thunderstorm
potential at times.

Recent longer term computer simulations, PV/Precipitable water
analysis, forecast model soundings and SPC Severe Thunderstorm
outlook continue to suggest that isolated to scattered strong
to potentially severe thunderstorms will be ongoing over eastern
locations into Saturday evening.

In addition, localized elevated near critical to critical fire
weather conditions will also be possible, favoring sections of
the San Luis Valley into Saturday evening with localized/elevated
near critical to critical fire weather conditions also possible
at times over select locations from Sunday into Wednesday.

Another meteorological focus is impact that next relatively moist
north-northeasterly surface surge will have over eastern portions
of the forecast district from Saturday evening into Saturday
night. For now, have depicted increased pops over these locations
into Saturday evening.

It still appears that varying degrees of upper ridging will
remain centered east of the CWA from Monday into at least
mid-week, before upper ridge attempts to build back into Colorado
by later next week. In addition, at this time, it appears that
the highest potential of deeper atmospheric moisture/increased
pops developing over the forecast district should be realized
from Thursday into at least next Friday night.

Regarding temperatures, coolest temperatures during the longer
term should be noted Sunday and then again by next Friday, with
warmest conditions projected for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 344 PM MDT Fri Jun 29 2018

Dry, southwest flow will continue across the flight area this
evening. There will be some high based storms over the far southeast
plains with primary threats of lightning, gusty outflow winds to
around 50 mph, and possibly some 1 inch diameter hail. Otherwise,
primarily southwesterly surface winds across flight area this
evening. Tonight, a cold front will shift south of the Palmer Divide
through the southeastern Colorado plains. This will bring a shift to
northerly winds across the plains and eastern slopes late this
evening into early Saturday. Those winds will eventually shift
around to easterly and then southeasterly across the plains and
eastern slopes Saturday afternoon. VFR expected most areas next 24
hours. This includes the KCOS, KPUB and KALS terminals. KCOS and
KPUB will see surface winds shift from southwesterly this evening to
northerly behind the front late this evening and then becoming
easterly Saturday afternoon. Other flight concerns next 24 hours
will include areas of reduced visibility in smoke from area
wildfires.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 9 PM MDT this evening for COZ220>230.

&&
Hazardous weather outlook, Jun 29, 9:28 PM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1028 PM MDT Fri Jun 29 2018

COZ058>089-093>099-010430-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1028 PM MDT Fri Jun 29 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to Scattered thunderstorms will develop across the
southeast mountains and plains Saturday afternoon and evening. One
or two storms could become severe, producing hail up to the size
of ping pong balls and wind gusts over 60 mph. Locally heavy
rainfall and lightning will also be possible with these storms.

Isolated thunderstorms will be possible over the mountains from
Sunday into Tuesday, then across much of the area from Wednesday
into Friday. Gusty winds and lightning will be the main threats
from these storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/31

In the hours before

Special weather statement, Jun 29, 4:04 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT FRI JUN 29 2018

COZ098-292330-
Lamar Vicinity/Prowers County CO-
504 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 17 miles southeast of Lamar, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3786 10240 3809 10246 3818 10205 3789 10204
TIME...MOT...LOC 2304Z 246DEG 28KT 3797 10233

MOORE
Special weather statement, Jun 29, 4:06 PM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT FRI JUN 29 2018

COZ096-098-292345-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
506 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 17 miles northwest of Coolidge, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Towner.

LAT...LON 3813 10233 3838 10234 3848 10205 3848 10204
      3821 10204
TIME...MOT...LOC 2306Z 245DEG 19KT 3822 10224

MOORE
Special weather statement, Jun 29, 4:23 PM MST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT FRI JUN 29 2018

COZ098-099-300015-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
523 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Springfield, Walsh, Vilas and Two Buttes.

LAT...LON 3726 10251 3739 10267 3769 10246 3751 10204
      3747 10204
TIME...MOT...LOC 2322Z 231DEG 38KT 3739 10250

MOORE
Local storm report, Jun 29, 4:36 PM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 E SHERIDAN LAKE       38.47N 102.24W
06/29/2018                   KIOWA              CO   COUNTY OFFICIAL

            SEVERAL TELEPHONE POLES WERE BLOWN DOWN FROM
            MILE MARKER 192-197 ON HWY 96 BY STRAIGHT
            LINE WINDS.

&&

KAM
Special weather statement, Jun 29, 4:40 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
540 PM MDT FRI JUN 29 2018

COZ094-099-300030-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
540 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 630 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Kenton, or 31 miles southwest of Springfield, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.

LAT...LON 3700 10320 3735 10306 3723 10272 3700 10297
TIME...MOT...LOC 2340Z 209DEG 22KT 3710 10304

MOORE
Special weather statement, Jun 29, 6:22 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
722 PM MDT FRI JUN 29 2018

COZ098-099-300200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
722 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsh, or 11 miles southwest of The Saunders Elevator, moving north
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Walsh and Stonington.

LAT...LON 3720 10212 3729 10239 3769 10225 3765 10204
      3735 10204
TIME...MOT...LOC 0121Z 199DEG 29KT 3739 10222

KTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
June 29, 10:00 PM MST to June 30, 11:59 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Law Enforcement
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765963.